LIVE VIDEO: WTLV Live Video_1    Watch
 
LIVE VIDEO: First Coast News at 11    Watch
 

Meningitis Outbreak Highlights Hazards

2:54 PM, Oct 7, 2012   |    comments
A sign in front of the Waverly Business Center lists the New England Compounding and other business in Framingham, Mass., Oct. 3, 2012. (Marshall Wolff/The MetroWest Daily News/AP Photo)
  • Share
  • Print
  • - A A A +
  • FILED UNDER

First Coast News Apps

Get the FCN APPS

- Weather: Android | iPhoneiPad
- News: AndroidiPhone | Mobile Web
- Political Florida: Android | iPhone/iPad
  Windows Phone | Mobile Web

- Deal Chicken: Android | iPhone | Mobile Web

 

by Katie Moisse, ABC News
The deadly outbreak of fungal meningitis linked to injectable steroids has raised questions about the safety of compounding pharmacies, which mix medicines used by millions of Americans with little federal oversight.

Five people have died and 42 have been sickened by aspergillus meningitis after receiving spinal steroid injections for back pain, health officials said. The steroid was made by the New England Compounding Center, a compounding pharmacy in Framingham, Mass. A sealed vial of the steroid, obtained by the U.S. Food and Drug Administration, contained levels of fungus that were visible to the naked eye.

"Obviously something egregious must have been going on at the New England Compounding Center," said Dr. William Schaffner, president of the National Foundation for Infectious Diseases and chairman of preventive medicine at Vanderbilt University Medical Center in Nashville, Tenn. "The breaches in good manufacturing practice and infection control must have been substantial in order for something like that to occur."

The New England Compounding Center has recalled 17,676 vials of the steroid, called methylprednisolone acetate, and has shut down operations. Calls to the pharmacy were not immediately returned and its website is down.

Roughly 7,500 American pharmacies specialize in concocting customized medicines, according to the International Academy of Compounding Pharmacists. And while they use only FDA-approved ingredients, the final product escapes the agency's stringent safety standards and quality control. Manufacturing is instead monitored by the State Boards of Pharmacy, and the FDA steps in only if a drug is being adulterated or misbranded.

In 2006, the New England Compounding Center was warned by the FDA for splitting and repackaging the cancer drug Avastin -- a practice that opens the door to contamination.

"The moment a sterile container is opened and manipulated, a quality standard (sterility) is destroyed and previous studies supporting the standard are compromised and are no longer valid," the agency wrote in a letter to the pharmacy.

A spokeswoman for the FDA's Office of Unapproved Drugs and Labeling Compliance said the 2006 letter "didn't address compounding problems that are at issue today," and the source of the current contamination remains unclear. Out of "an abundance of caution," the FDA has advised all health care providers to discontinue use of any product from the New England Compounding Center. They have posted a list of products on their website.

Meningitis affects the membranous lining of the brain and spinal cord. Early symptoms of fungal meningitis, such as headache, fever, dizziness, nausea and slurred speech, are subtler than those of bacterial meningitis and can take nearly a month to appear. Left untreated, the inflammatory disease can cause permanent neurological damage and death.

"Fungal meningitis in general is rare. But aspergillus meningitis -- the kind we're talking about here -- is super rare and very serious," said Schaffner. "There's no such thing as mild aspergillus meningitis."

Twenty-nine of the meningitis cases -- three of them lethal -- have been in Tennessee, where more than 900 residents received the drug since July. Cases have also been reported in Virginia, Michigan, Indiana, Maryland, Florida and North Carolina.

Roughly 75 clinics in 23 states that received the recalled vials have been instructed to notify all affected patients.

"If patients are concerned, they should contact their physician to find out if they received a medicine from one of these lots," said Dr. Benjamin Park of the U.S. Centers for Disease Control and Prevention, adding that most of the cases occurred in older adults who were healthy aside from back pain.

Robert Barry, 71, received an injection from one of the recalled vials about six weeks ago.

"They told me that if I begin to develop headache, nausea or trouble walking -- if I believe that Obama won the debate -- I should go to the emergency room," said Barry, who lives in Berlin, Md. As for the pharmacy at the center of the outbreak investigation, Barry said, "I understand they're closed, so that's a good thing."

Fungal meningitis is diagnosed through a lumbar puncture, which draws cerebrospinal fluid from the spine that can be inspected for signs of the disease. Once detected, it can be treated with high doses of intravenous antifungal medications.

"Treatment could be prolonged, possibly on the order of months," said Park, adding that the IV treatment would require a hospital stay.

Unlike bacterial and viral meningitis, fungal meningitis is not transmitted from person to person. Only people who received the steroid injections are thought to be at risk, but only one in 100 of them have developed signs of the disease.

"At the moment the attack rate appears to be one percent or less, but of course more cases are sure to develop," said Schaffner, adding that the level of contamination may have varied from vial to vial. "Some patients also received more than one dose, which would increase their risk."

It's also possible, Schaffner added, that the placement of the needle during the steroid injection could influence the risk.

"Could it be that on occasion the dura -- the outer membrane that covers the brain and spinal cord -- was nicked? That might provide a means of access," he said.

ABC News

Most Watched Videos